Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 8, NWS Bismarck, ND

August 21, 2007Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 21, 2007, 4:11 AM MDT for Bowman County, Slope County, North Dakota. It took effect at Aug 21, 2007, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2007, 4:11 AM MDT (10:11 UTC)
In effect from
Aug 21, 2007, 11:00 AM MDT
Expired
Aug 21, 2007, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 211011
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT TUE AUG 21 2007

...A RED FLAG WARNING IS IN EFFECT OVER FAR SOUTHWEST NORTH
DAKOTA FOR LOW HUMIDITIES AND BREEZY WESTERLY WINDS FROM LATE
THIS MORNING THROUGH EARLY THIS EVENING...

.A WEAK COLD FRONT WILL PUSH INTO CENTRAL NORTH DAKOTA TODAY.
WESTERLY WINDS OF 15 TO 30 MPH CAN BE EXPECTED OVER THE FAR
SOUTHWEST...ALONG WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO
AROUND 20 TO 25 PERCENT.

IN COMBINATION WITH CRITICAL FUEL LEVELS...THE LOW HUMIDITIES AND
STRONG WINDS WILL PRODUCE EXPLOSIVE FIRE GROWTH CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

NDZ040-043-211815-
/O.NEW.KBIS.FW.W.0008.070821T1700Z-070822T0100Z/
SLOPE-BOWMAN-
411 AM MDT TUE AUG 21 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING. 

WESTERLY WINDS OF 15 TO 30 MPH CAN BE EXPECTED OVER THE FAR
SOUTHWEST...ALONG WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO
AROUND 20 TO 25 PERCENT. IN COMBINATION WITH CRITICAL FUEL
LEVELS...THE LOW HUMIDITIES AND STRONG WINDS WILL PRODUCE
EXPLOSIVE FIRE GROWTH CONDITIONS THIS AFTERNOON AND EARLY
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
1 follow-up statement
000 
WWUS83 KBIS 211744
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT TUE AUG 21 2007

...A RED FLAG WARNING REMAINS IN EFFECT OVER FAR SOUTHWEST NORTH
DAKOTA FOR LOW HUMIDITIES AND BREEZY WESTERLY WINDS THROUGH EARLY
THIS EVENING...

.A WEAK COLD FRONT OVER CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON WILL
APPROACH EASTERN NORTH DAKOTA THIS EVENING. WESTERLY WINDS OF 15 TO 30
MPH WILL CONTINUE OVER WESTERN NORTH DAKOTA...ALONG WITH AFTERNOON
RELATIVE HUMIDITIES FALLING TO AROUND 20 TO 25 PERCENT.

IN COMBINATION WITH CRITICAL FUEL LEVELS...THE LOW HUMIDITIES AND
STRONG WINDS WILL PRODUCE EXPLOSIVE FIRE GROWTH CONDITIONS THIS
AFTERNOON AND EARLY EVENING OVER FAR SOUTHWESTERN NORTH DAKOTA.

NDZ040-043-220100-
/O.CON.KBIS.FW.W.0008.000000T0000Z-070822T0100Z/
SLOPE-BOWMAN-
1144 AM MDT TUE AUG 21 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

WESTERLY WINDS OF 15 TO 30 MPH WILL CONTINUE OVER THE FAR
SOUTHWEST...ALONG WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO
AROUND 20 TO 25 PERCENT. IN COMBINATION WITH CRITICAL FUEL
LEVELS...THE LOW HUMIDITIES AND STRONG WINDS WILL PRODUCE
EXPLOSIVE FIRE GROWTH CONDITIONS THIS AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:49 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 21, 2:49 AM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
349 AM CDT TUE AUG 21 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM MAINLY FOCUS ON
AREAS OF DENSE FOG OVER MY FAR EAST CENTRAL AND SOUTHEAST EARLY
THIS MORNING...THEN FIRE WEATHER CONCERNS OVER THE FAR SOUTHWEST
THIS AFTERNOON. MODELS IN FAIR AGREEMENT SO WENT WITH A GENERAL
BLEND...ALTHOUGH I DID LEAN A BIT MORE TOWARDS THE GFS FOR WINDS
TODAY.

CURRENTLY...CLOSED UPPER LOW MOVING SLOWLY ACROSS SOUTH CENTRAL
CANADA WITH SURFACE LOW PRESSURE UNDERNEATH. SHORT WAVE ENERGY
SOUTH OF THIS STACKED SYSTEM IS SLIDING ACROSS MONTANA ATTM...AND
IS TRIGGERING SCT-ISOLD LIGHT SHOWERS JUST WEST OF THE FA...AND
CLOUDY SKIES OVER WEST AND CENTRAL ND. MEANWHILE FURTHER
EAST...LOW OVERCAST AND FOG HAVE RETURNED OVER THE FAR EAST
CENTRAL AND SOUTHEASTERN FA...WITH JMS REPORTING 1/4 VIS THE PAST
FEW HOURS. THE WESTERN EXTENT OF LOW CIGS AND FOG IS JUST WEST OF
JAMESTOWN...NONETHELESS HAVE DECIDED TO GO WITH A DENSE FOG
ADVISORY THROUGH MID MORNING FOR STUTSMAN COUNTY AND SOUTH AS
ADVANCING MID LEVEL CLOUDS MAY HELP KEEP THE STRATUS IN FOR A BIT
LONGER...AS INDICATED BY MAV GUIDANCE.

SHORT WAVE ENERGY WILL CONTINUE TO SLIDE EASTWARD THROUGH THE
NORTHERN PLAINS TODAY...SO HAVE POPULATED ISOLATED SHOWERS WEST
AND CENTRAL THIS MORNING...AND CENTRAL AND EAST THIS AFTERNOON.
DRY AIR FROM THE SURFACE UP TO AROUND 10K FEET SHOULD PREVENT MOST
RAINFALL FROM REACHING THE GROUND...THUS THE REASONING FOR
ISOLATED WORDING RATHER THEN SCATTERED. DAYTIME HIGHS TODAY SHOULD
BE SIMILAR TO MONDAY...AROUND 80 DEGREES FOR THE MOST PART. LOOKS
TO BECOME A BIT BREEZY WEST AND NORTH LATER THIS MORNING AND
AFTERNOON AS THE SURFACE LOW NORTH OVER CANADA DRAGS A WEAK COLD
FRONT THROUGH THE REGION. NUMERICAL GUIDANCE ALSO INDICATES DEW
POINT TEMPS IN THE LOW TO MID 40S WEST...WHICH COULD BE TOO HIGH
GIVEN THE DRY AIR INDICATED VIA MODEL SOUNDINGS FROM THE SURFACE
TO AROUND 700MB. THUS THERE IS GOOD POTENTIAL FOR MIXING OUT TODAY
WEST. GIVEN THE MORE CRITICAL FUEL STATE SOUTHWEST...FELT A RED
FLAG WARNING IS WARRANTED THERE AS OUR FORECAST MIN RH COULD BE A
BIT TO HIGH...WHICH ALREADY WOULD WARRANT FIRE WEATHER HEADLINES.

ZONAL UPPER LEVEL FLOW WITH WEAK EMBEDDED SHORT WAVE ENERGY
SLIDING THROUGH THE REGION WILL THEN BE THE STORY FOR TONIGHT
THROUGH THURSDAY NIGHT. MODELS INDICATING MOST PRECIPITATION
ACTIVITY SHOULD REMAIN NORTH AND SOUTH OF THE FORECAST
AREA...ALTHOUGH CANNOT RULE OUT A STRAY SHOWER OR THUNDERSTORM
DURING THIS PERIOD. FOR NOW KEPT THINGS MAINLY DRY AS CHANCES
LOOK SLIM. BEST PLACE THAT MAY SEE PRECIP IS OVER THE FAR
SOUTHWEST ON WEDNESDAY NIGHT...WITH BETTER CHANCES STAYING WELL
SOUTH OVER SOUTH DAKOTA. TEMPERATURES WEDNESDAY WILL BE SIMILAR
TO TODAY...THEN COOLER ON THURSDAY AS COOL SURFACE HIGH PRESSURE
PUSHES SOUTH.

.LONG TERM...FRIDAY THROUGH TUESDAY...
BASICALLY A ZONAL PATTERN ACROSS THE NORTHERN TIER OF STATES
THROUGH TUESDAY WITH MINOR SHORTWAVES MOVING IN THE FLOW. BOTH THE
GFS AND ECMWF ARE SIMILAR WITH THIS PATTERN WITH ONLY MINOR
DIFFERENCES WITH THE LOCATIONS OF THE SHORTWAVES. OVERALL SUMMER
WEATHER WILL CONTINUE WITH TEMPERATURES IN THE 80S FOR HIGHS AND
50S FOR LOWS. KEPT THE EXTENDED MAINLY DRY FOR NOW UNTIL WE GET A
BETTER HANDLE ON THE POTENTIAL SHORTWAVES DURING THIS PERIOD.

&&

.AVIATION...
NOW REAL AVIATION CONCERNS OTHER THAN LINGERING DENSE FOG IN THE
JAMESTOWN AREA WHICH ACTUALLY COVERS POINTS EAST IN ERN NORTH DAKOTA
DOWN INTO ABERDEEN SOUTH DAKOTA. VISIBILITIES WERE AROUND 1/4 MILE
FOR THE LAST FEW HOURS WITH 100 FOOT CEILINGS. LIGHT SOUTH WINDS
ARE NOT STRONG ENOUGH TO MIX OUT THE FOG AND WILL HAVE TO WAIT UNTIL
ABOUT MID MORNING FOR SURFACE WINDS TO KICK IN A BIT HIGHER.

OTHER AREAS SEEING MOSTLY HIGH CLOUDINESS ACROSS MOST OF THE REGION
WITH SOME 12,000 FOOT MID CLOUDS IN SPOTS. LIGHT WINDS REPORTED IN
THESE AREAS AS WELL.

LATER TODAY WILL SEE SOME MORE MID CLOUDS AROUND 10,000 FEET AND
PROBABLY SOME CUMULUS AT ABOUT 5,000 FEET WITH VFR CONDITIONS.

&&

.FIRE WEATHER...
AS STATED ABOVE...CRITICAL FIRE WEATHER CONDITIONS WILL BE MET
THIS AFTERNOON OVER THE FAR SOUTHWESTERN COUNTIES OF SLOPE AND
BOWMAN. WINDS OF 20 TO 25 MPH...AND MIN RH VALUES IN THE LOW TO
MID 20 PERCENT RANGE...WILL COMBINE WITH CRITICAL DRY FUEL VALUES
TO ELEVATE THE WILDFIRE DANGER HERE. GIVEN THE GOOD POTENTIAL FOR
MIXING OUT THIS AFTERNOON...SOME OBSERVING SITES MAY EVEN FALL
BELOW 20 PERCENT RELATIVE HUMIDITY BY MID TO LATE AFTERNOON.

CONDITIONS WILL BE CLOSELY MONITORED AS THE RED FLAG WARNING MAY
NEED TO BE EXPANDED IN AERIAL COVERAGE IF SURFACE DEW POINTS DRY
OUT MORE THAN WHAT IS CURRENTLY EXPECTED NORTH AND EAST OF BOWMAN
AND SLOPE COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR NDZ037-048-
051.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
EVENING FOR NDZ040-043.

&&

NH/VJ
Hazardous weather outlook, Aug 20, 3:25 PM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON AUG 20 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
425 PM CDT MON AUG 20 2007 /325 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE IN PARTS OF THE AREA THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:02 AM MDTDense Fog AdvisoryBISDickey, LaMoure, Stutsman4 hr

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.